Prednisone doesn't always prevent sleeping.
Posted 15 January 2015 at 16:19.
Many of the discussions on this and other forums lead to comments on of prednisone and sleep. I just wanted to point out that medication affects each of us differently. I started on 40 mg of prednisone and definitely had problems staying asleep. Althought I didn't like the idea of sleep aids (side effects and addiction) I succumbed to the recommendation of my practitioner to take 5 mg of Zopliclone. It worked and allowed me to get at least 6 hours sleep each night. I had no noticeable side effects to the Zopliclone. Five months later (after a relapse and return to 40 mg at 2 months) and at 30 mg I was experiencing excessive brain fog and fatigue throughout the day. At the suggestion of Eileen and others I switched taking the prednosone to the evening around 9 PM. When I did it I thought, what the heck, if the steroid is causing fatigue I'll drop the sleeping pill. I did and have slept fine since! Mind you I'm up every hour and a half or two hours to pee, but I go back to sleep. Frequent urination in the first 8 hours of taking prednisone is one of the many side effects I suffer.
So I guess the message I'm sending is that we all react differently to different medications. It's wise to remain flexible. What doesn't work for one, may work for another.
Absolutely Jean! By the way – does the taking it at night improve the brain fog through the day?
Yes it does Eileen. I proved it to myself a few weeks back. When I got down to 18 mg in November I found I was getting fatigued again in the afternoon and decided to try going back to taking prednisone in the morning. BIG MISTAKE! The fuzzy head returned big time. I was back to the evening meds within a week. I'm tapering to 16 mg at the moment after failing to drop from 16.5 to 15 over Christmas and still have occasional fatigue, which I deal with through cat naps when needed. I've resigned myself to .5 mg drops at this point.
Have you tried taking it a bit later? Or are you like me – struggling to stay up later? Though I have to say that just recently I have not been falling into bed at 10pm and out for the count but have been finding the concept of having to get out of bed at 9am something of a struggle!
I'm afraid I struggle as you do to stay awake Eileen. On rare occasions I make it to 10 or 11, but I'm usually in bed by 9:30. Even before PMR and predinsone I was an early riser and that hasn't changed. I can be up until mignight or later and will still be up long before 9 am. If I sleep later than 7:30 am I feel like crap all day. I don't think I've been in bed until 9 am for 30 years!!
I started remaining in bed when my girls were small and allowed dad to get them out of the door for the school bus at 7.30! I found it made for a far less fraut day 😉 When PMR hit I was in bed soon after 8.30 given half a chance – but was able to struggle out of bed to get to a 9.30 aqua class. Then I could move for the rest of the day.
OH had cancer 20 years ago, during the chemo he had to drink 3 litres of fluids a day, no beer. To do it he got up at before 7am, made tea and brought it back to bed to drink 2 large mugs. Then 2 more with breakfast before work. He worked in the NHS – they are tea jennies anyway. But he has never got out of the habit. Up at 6.45, tea and Sky News. When all I want to do is sleep longer.
What is it with men and sky news and tea!! Mine did shifts, and still thinks he doing them, up at 6ish! I am struggling on this new dose of 20mg, (I can`t do medication!) I feel weird (not wired!) but still have some aches, head spinning, fatigue and slightly less blurred vision, slight jaw tension! (4 days now). Although I have found a little more sleep by taking the dose with breakfast. if not I`m awake through the night and on the loo like Jean. I guess we all react differently, not easy!
Saw a lady today, who had just started on 15mg, and felt wonderful. just like me 3 years ago. I advised with the slow reduction, and told her to come on this forum if she gets problems. wish I`d known then what I know now. dosen`t that sound familiar!
Absolutely Linda! Hindsight is a great thing, but we very rarely learn.
Mine is positively autistic spectrum! He's been wandering in and out all day: his cousing and husband are skiing up the road this week, we're meant to meet for dinner/lunch. They all have stinking colds which messed up last night's arrangement, nothing heard today, lunch tomorrow is the last option. He's now panic-stricken they've fallen over skiing and that's why they have disappeared. Me: "so what, they're adults and insured". They'll get in touch at some point, even if it is when they get home.
Hope you can sleep more and feel better soon. I just went up to 30 mg a day.we shall see how it goes. Hope this is enough. Last time 2008 I required 40 but believe me I don't want a K + of 2.5– hope you doctors say to supplement K+ . I ended up in the ER with low K+ needed I V doses. Pat.
Was this message meant for me. or am I being fuzzy headed?? (as usual!)
Thanks for that, I feel faint at times, so hope I never have to go higher. I`ve never been able to tolerate any medication or supplements. if I`m in pain, I can only take one Paracetamol at night! (What is the K+2.5??)
It was in response to "What is it about men. " 😉
If this newer version of replies is meant to prevent confusion I don't think it always works! It looks as if your response will be by what you want to respond to – but then it appears halfway down the page. At least before you realised how displaced the answer would be!
(What is the K+2.5??) – K+ is the chemical sign for potassium and the blood level should be between 3.5 and 5.0 of the units they use. 2.5 is rather low – and really not very good for you!
Thanks for that Eileen. sometimes I must have a "pred head" on!
One thing I do know though. we`ll never work out men as long as we live!
Having a bone density test next week, because I haven`t been able to take the meds for preventing bone loss. tried all of them. Do you know what a healthy reading is. I`ll ask when it`s done. if they know straight away that is. Thank You.
The technician/nurse probably won't tell you – it has to be reported by a clinical scientist. When I had mine done in the UK it was my husband's department so I didn't have to wait. Here the technician said she couldn't really tell me, but it all looked OK – and it was. You (or maybe your doctor) get a printout with all the figures it has calculated – it isn't just one reading.
No – men are something else sometimes. And they complain about us. After the last few days I need a holiday from mine 😉 When he was still in the NHS he'd go off by train to Leeds to lecture or London for meetings and I could go and have some fun on my own. Now if he goes over to Innsbruck to work he takes my car and wants to know what I'm doing if I want to take off without him.
Mine has the best of health, so he can`t understand much of anything that I have had to contend with. wait for it. he`s 70 in May, and hasn`t even had a cold since he was 15!! his answer. refuse to have it! I`m sure he carries all the bugs back to me whan he goes out. He has 5 pints of beer every Wed/Sat.
I would leave his body to research. but I`m sure he`ll be here long after me! I`m convinced most of health is genes. his whole family are like him. ain`t he the lucky one, without health you don`t have choices do you. like going to the pub. Thanks for the info once again.
Thanks for the info! I had sent an answer previously, but it`s being moderated!! Goodness knows why.
I wonder that sometimes – and it really irritates me that they don't simply stop it being posted so you can check there aren't unintentional typos. It can be because you forgot a space after a fullstop. The computer scanner thinks it's a website name.
The scanner could be male!
Sorry. The K+= potassium. My ER doctor said it should have been ordered for me since I take a regular diuretic for blood pressure which with the added prednisone causes loss of potassium in the blood. Can cause confusion, dizziness,heart irregularities , etc. I was nurse for over 40 years and my husband used to say I had the tendency to use medical terminology too often for non medical people. I did not mean to be unclear, just wanted to warn people about low potassium. Pat.
That is what I was telling Linda. It was my potassium after 2 weeks on 40 mg of Prednisone. They gave me 40 meq of potassium IV over several hours. Doesn't feel very good.– head spinning,couldn't sleep, feeling if I went to sleep I would not awaken. Got through it. Pat.
Haven't they put you on a potassium-sparing diuretic? Anybody would think electrolytes were rocket science!
Discussion continues below.
Report as inappropriate.
Thanks for your help!
Join the community.
Helpful advice and support.
You’re not alone, reach out to thousands of patients.
Discussions for nearly every medical condition.
Earn badges and reputation.
Receive accolades for helping out other members of the community.
Our clinical information is certified to meet NHS England’s Information Standard.
Making lives better.
Patient aims to help the world proactively manage its healthcare, supplying evidence-based information on a wide range of medical and health topics to patients and health professionals.
© Patient Platform Limited. All rights reserved. Patient does not provide medical advice, diagnosis or treatment.
Connect with us.
Prednisone doesn't always prevent sleeping.